Advertisement

Inventiones mathematicae

, Volume 215, Issue 1, pp 81–169 | Cite as

Deciding isomorphy using Dehn fillings, the splitting case

  • François Dahmani
  • Nicholas TouikanEmail author
Article
  • 98 Downloads

Abstract

We solve Dehn’s isomorphism problem for virtually torsion-free relatively hyperbolic groups with nilpotent parabolic subgroups. We do so by reducing the isomorphism problem to three algorithmic problems in the parabolic subgroups, namely the isomorphism problem, separation of torsion (in their outer automorphism groups) by congruences, and the mixed Whitehead problem, an automorphism group orbit problem. The first step of the reduction is to compute canonical JSJ decompositions. Dehn fillings and the given solutions of the algorithmic problems in the parabolic groups are then used to decide if the graphs of groups have isomorphic vertex groups and, if so, whether a global isomorphism can be assembled. For the class of finitely generated nilpotent groups, we give solutions to these algorithmic problems by using the arithmetic nature of these groups and of their automorphism groups.

Notes

Acknowledgements

Both authors wish to warmly thank Dan Segal, who kindly explained how to use a key feature of polycyclic groups, proved in [48], and Vincent Guirardel, who, among other discussions, showed us how to simplify our original argument for Sect. 7.2.2. The authors are also extremely grateful for the anonymous referee’s numerous and insightful comments, suggestions, corrections, and warnings. The majority of these have lead to improvements to the paper.

References

  1. 1.
    Auslander, L.: The automorphism group of a polycyclic group. Ann. Math. 2(89), 314–322 (1969)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Barrett, B.: Computing JSJ decompositions of hyperbolic groups. J. Topol. 11(2), 527–558 (2018)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bass, H.: Covering theory for graphs of groups. J. Pure Appl. Algebra 89(1–2), 3–47 (1993)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Baumslag, G., Cannonito, F.B., Robinson, D.J., Segal, D.: The algorithmic theory of polycyclic-by-finite groups. J. Algebra 142(1), 118–149 (1991)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bogopolskii, O.V., Gerasimov, V.N.: Finite subgroups of hyperbolic groups. Algebra Logic 34(6), 343–345 (1996)MathSciNetGoogle Scholar
  6. 6.
    Baues, O., Grunewald, F.: Automorphism groups of polycyclic-by-finite groups and arithmetic groups. Publ. Math. Inst. Hautes Études Sci. 104, 213–268 (2006)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bridson, M.R., Haefliger, A.: Metric Spaces of Non-positive Curvature, Volume 319 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin (1999)Google Scholar
  8. 8.
    Bumagin, I., Kharlampovich, O., Miasnikov, A.: The isomorphism problem for finitely generated fully residually free groups. J. Pure Appl. Algebra 208(3), 961–977 (2007)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bowditch, B.H.: Peripheral splittings of groups. Trans. Am. Math. Soc. 353(10), 4057–4082 (2001). (electronic)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Brown, K.S.: Cohomology of Groups, Volume 87 of Graduate Texts in Mathematics. Springer, New York (1994)Google Scholar
  11. 11.
    Bumagin, I.: The conjugacy problem for relatively hyperbolic groups. Algebraic Geom. Topol. 4(2), 1013–1040 (2004)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Bumagin, I.: Time complexity of the conjugacy problem in relatively hyperbolic groups. Int. J. Algebra Comput. 25(05), 689–723 (2015)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Bogopolski, O., Ventura, E.: On endomorphisms of torsion-free hyperbolic groups. Int. J. Algebra Comput. 21(8), 1415–1446 (2011)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Coulon, R.: Small cancellation theory and burnside problem. Int. J. Algebra Comput. 24(03), 251–345 (2014)zbMATHGoogle Scholar
  15. 15.
    Dahmani, F.: Combination of convergence groups. Geom. Topol. 7, 933–963 (2003). (electronic) MathSciNetzbMATHGoogle Scholar
  16. 16.
    Dahmani, F., Groves, D.: Detecting free splittings in relatively hyperbolic groups. Trans. Am. Math. Soc. 360(12), 6303–6318 (2008)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Dahmani, F., Groves, D.: The isomorphism problem for toral relatively hyperbolic groups. Publ. Math. Inst. Hautes Études Sci. 107, 211–290 (2008)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Delzant, T., Gromov, M.: Courbure mésoscopique et théorie de la toute petite simplification. J. Topol. 1(4), 804–836 (2008)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Dahmani, F., Guirardel, V.: The isomorphism problem for all hyperbolic groups. Geom. Funct. Anal. 21(2), 223–300 (2011)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Dahmani, F., Guirardel, V.: Presenting parabolic subgroups. Algebraic Geom. Topol. 13, 3203–3222 (2013)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Dahmani, F., Guirardel, V.: Recognizing a relatively hyperbolic group by Dehn filling. Duke Math. J. 167(12), 2189–2241 (2018)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Dahmani, F., Guirardel, V., Osin, D.: Hyperbolically embedded subgroups and rotating families in groups acting on hyperbolic spaces. Mem. Am. Math. Soc. 245(1156), v+152 (2017)Google Scholar
  23. 23.
    Duchin, M., Liang, H., Shapiro, M.: Equations in nilpotent groups. Proc. Am. Math. Soc. 143(11), 4723–4731 (2015)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Drutu, C., Mozes, S., Sapir, M.: Divergence in lattices in semisimple lie groups and graphs of groups. Trans. Am. Math. Soc. 362, 2451–2505 (2010)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Dunwoody, M.J., Sageev, M.E.: JSJ-splittings for finitely presented groups over slender groups. Invent. Math. 135(1), 25–44 (1999)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Druţu, C., Sapir, M.: Tree-graded spaces and asymptotic cones of groups. Topology 44(5), 959–1058 (2005). (with an appendix by Denis Osin and Sapir) MathSciNetzbMATHGoogle Scholar
  27. 27.
    Druţu, C.: Relatively hyperbolic groups: geometry and quasi-isometric invariance. Comment. Math. Helv. 84(3), 503–546 (2009)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Dunwoody, M.J.: The accessibility of finitely presented groups. Invent. Math. 81(3), 449–457 (1985)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Forester, M.: Deformation and rigidity of simplicial group actions on trees. Geom. Topol. 6, 219–267 (2002)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Ghys, É., de la Harpe, P.: Sur les groupes hyperboliques d’apres Mikhael Gromov, Volume 83 of Progress in Mathematics. Birkhäuser Boston Inc, Boston (1990)Google Scholar
  31. 31.
    Guirardel, V., Levitt, G.: Deformation spaces of trees. Groups Geom. Dyn. 1(2), 135–181 (2007)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Guirardel, V., Levitt, G.: Trees of cylinders and canonical splittings. Geom. Topol. 15(2), 977–1012 (2011)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Guirardel, V., Levitt, G.: JSJ decompositions of groups. Astérisque 395, vii+165 (2017)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Groves, D., Manning, J.F.: Dehn filling in relatively hyperbolic groups. Israel J. Math. 168, 317–429 (2008)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Garreta, A., Miasnikov, A., Ovchinnikov, D.: Properties of random nilpotent groups. arXiv:1612.01242 (2016)
  36. 36.
    Grunewald, F., Segal, D.: Some general algorithms. I. Arithmetic groups. Ann. Math. (2) 112(3), 531–583 (1980)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Grunewald, F., Segal, D.: Some general algorithms. II. Nilpotent groups. Ann. Math. (2) 112(3), 585–617 (1980)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Hempel, J.: 3-manifolds, vol. 349. American Mathematical Society, Providence (2004)zbMATHGoogle Scholar
  39. 39.
    Liang, H.: Centralizers of finite subgroups of the mapping class group. Algebraic Geom. Topol. 13(3), 1513–1530 (2013)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Mal’cev, A.I.: Nilpotent torsion-free groups. Izvestiya Akad. Nauk. SSSR Ser. Mat. 13, 201–212 (1949)MathSciNetGoogle Scholar
  41. 41.
    Osin, D.V.: Elementary subgroups of relatively hyperbolic groups and bounded generation. Int. J. Algebra Comput. 16(1), 99–118 (2006)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Osin, D.V.: Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems. Mem. Am. Math. Soc. 179(843), vi+100 (2006)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Osin, D.V.: Peripheral fillings of relatively hyperbolic groups. Invent. Math. 167(2), 295–326 (2007)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Papasoglu, P.: An algorithm detecting hyperbolicity. In: Baumslag, G., Epstein, D., Gilman, R., Short, H., Sims, C. (eds.) Geometric and Computational Perspectives on Infinite Groups (Minneapolis, MN and New Brunswick, NJ, 1994), Volume 25 of DIMACS: Series in Discrete Mathematics and Theoretical Computer Science, pp. 193–200. American Mathematical Society, Providence (1996)Google Scholar
  45. 45.
    Papasoglu, P.: Quasi-isometry invariance of group splittings. Ann. Math. 161, 759–830 (2005)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Roman’kov, V.A.: Universal theory of nilpotent groups. Mat. Zametki 25(4), 487–495, 635 (1979)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Rips, E., Sela, Z.: Cyclic splittings of finitely presented groups and the canonical JSJ decomposition. Ann. Math. (2) 146(1), 53–109 (1997)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Ribes, L., Segal, D., Zalesskii, P.A.: Conjugacy separability and free products of groups with cyclic amalgamation. J. Lond. Math. Soc. (2) 57(3), 609–628 (1998)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Segal, D.: Polycyclic Groups, Volume 82 Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (1983)Google Scholar
  50. 50.
    Segal, D.: Decidable properties of polycyclic groups. Proc. Lond. Math. Soc. (3) 61(3), 497–528 (1990)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Sela, Z.: The isomorphism problem for hyperbolic groups. I. Ann. Math. (2) 141(2), 217–283 (1995)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Serre, J.-P.: Trees. Springer Monographs in Mathematics. Springer, Berlin (2003). Translated from the French original by John Stillwell, Corrected 2nd printing of the 1980 English translationGoogle Scholar
  53. 53.
    Touikan, N.: On the one-endedness of graphs of groups. Pac. J. Math. 278(2), 463–478 (2015)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Touikan, N.W.M.: Detecting geometric splittings in finitely presented groups. Trans. Am. Math. Soc. 370(8), 5635–5704 (2018)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.CNRS, Institut FourierUniv. Grenoble AlpesGrenobleFrance
  2. 2.Department of Mathematics and StatisticsUniversity of New BrunswickFrederictonCanada

Personalised recommendations